Electrocardiographic changes in a patient with pulmonary embolism and septic shock.
ABSTRACT Various electrocardiography (ECG) abnormalities have been reported in patients who present with pulmonary embolism (PE). Severe sepsis is also associated with ECG changes that may mimic ST elevation myocardial infarction. We report a case of an elderly patient with PE and septic shock associated with striking ECG changes.
Print ISSN 1738-5520 / On-line ISSN 1738-5555
Copyright © 2011 The Korean Society of Cardiology
IMAGES IN CARDIOVASCULAR MEDICINE
Received: January 6, 2011 / Accepted: February 25, 2011
Correspondence: Antonios N Pavlidis, MD, Department of Cardiology, Asklepeion General Hospital, V. Pavlou 1 Street, 16673 Athens, Greece
Tel: 306947807977, Fax: 302106646902, E-mail: email@example.com
• The authors have no financial conflicts of interest.
cc This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licens-
es/by-nc/3.0) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
A 92-year-old woman was admitted with acute dyspnea, al-
tered mental status and a 3-day history of fevers and rigors.
On arrival, she was febrile, hypotensive and tachycardic. Elec-
trocardiography (ECG) showed multifocal atrial tachycardia
and widespread concave ST segment elevation in the precor-
dial and lateral leads (Fig. 1). Bedside echocardiogram reve-
aled a large, free-floating, right atrial thrombus intermittently
prolapsing through the tricuspid valve into the right ventricle.
Right and left ventricular systolic functions were preserved
and no regional wall motion abnormalities (RWMA) were pre-
sent. Contrast-enhanced CT pulmonary angiogram demon-
strated multiple large bilateral pulmonary emboli. She was
successfully resuscitated with intravenous colloids, piperacil-
lin/tazobactam, antipyretics and unfractionated heparin in-
fusion. Repeat ECG obtained one hour later revealed persist-
ence tachyarrhythmia but spontaneous resolution of ST seg-
ment elevation (Fig. 2). At which point the patient had be-
came afebrile and normotensive, while echocardiographic
manifestations remained unchanged. Admission electrolytes
were normal and Troponin I peaked at 0.79 ng/dL. Blood and
urine cultures isolated a multisensitive strain of Escherichia
Several ECG changes have been identified in patients with
pulmonary embolism (PE).1) Precordial ST segment elevation
has been previously described in patients with extensive PE.2)3)
However, similar ECG manifestations have been described
in patients with severe sepsis and normal coronary arteries.4)5)
In our patient, despite the absence of RWMA and significant
enzyme increase, acute coronary syndrome, coronary vaso-
spasm and acute myocarditis constituted the differential di-
agnoses, as coronary angiography and endomyocardial bi-
opsy were not readily available.
1) Ryu HM, Lee JH, Kwon YS, et al. Electrocardiography patterns and
the role of the electrocardiography score for risk stratification in acute
pulmonary embolism. Korean Circ J 2010;40:499-506.
2) Goslar T, Podbregar M. Acute ECG ST-segment elevation mimicking
myocardial infarction in a patient with pulmonary embolism. Cardio-
vasc Ultrasound 2010;8:50.
3) Lin JF, Li YC, Yang PL. A case of massive pulmonary embolism with
ST elevation in leads V1-4. Circ J 2009;73:1157-9.
4) Martinez JD, Babu RV, Sharma G. Escherichia coli septic shock mas-
querading as ST-segment elevation myocardial infarction. Postgrad
5) Terradellas JB, Bellot JF, Sarís AB, Gil CL, Torrallardona AT, Garriga
JR. Acute and transient ST segment elevation during bacterial shock in
seven patients without apparent heart disease. Chest 1982;81:444-8.
Electrocardiographic Changes in a Patient
With Pulmonary Embolism and Septic Shock
Antonios N Pavlidis, MD1, Leonidas E Poulimenos, MD1, Antreas K Giannakopoulos, MD1,
Athanasios Tsoukas, MD1, Manolis S Kallistratos, MD1, and Athanasios J Manolis, MD1,2
1Department of Cardiology, Asklepeion General Hospital, Athens, Greece
2Emory University School of Medicine, Atlanta, USA
Various electrocardiography (ECG) abnormalities have been reported in patients who present with pulmonary embolism
(PE). Severe sepsis is also associated with ECG changes that may mimic ST elevation myocardial infarction. We report a case
of an elderly patient with PE and septic shock associated with striking ECG changes. (Korean Circ J 2011;41:692-693)
KEY WORDS: Pulmonary embolism; Electrocardiogram; Sepsis.
Antonios N Pavlidis, et al. 693